Over-the-Counter Drugs - Cold and cough/flu medicines






Contrary to popular belief, going outside on a cold day with wet hair does not cause a person to catch the common cold. Viruses, tiny diseaseproducing particles, are the culprits. Viruses can easily be transferred from person to person via the air (when a person sneezes, for example) or via objects such as door knobs and telephones. (That is why washing one's hands often helps cut down on the transmission of viruses.) The symptoms of a cold are a runny or stuffy nose, coughing, sneezing, and a sore throat. These symptoms usually last five to seven days. If the symptoms persist for seven to ten days and include fever, tiredness, and headache, it could be influenza (flu).

There is no cure for a cold or flu; the only medical option available is the treatment of the symptoms to provide a person with some relief. OTC cold and flu medicines, such as Nyquil, usually contain antihistamines, decongestants, and analgesics, such as aspirin or ibuprofen.

COUGH MEDICATIONS. There are two types of cough—productive and nonproductive. Productive coughs bring up phlegm (mucus produced by the mucous membranes in chest and lungs) and can often be treated by inhaling steam, which makes it easier to cough up the phlegm. If steam doesn't work, expectorants like Robitussin are used to help clear the phlegm from the chest and lungs. Nonproductive coughs are dry and hacking. This kind of coughing is treated with antitussives, which calm the part of the brain that controls the coughing reflex. Antitussives have a sedating effect on the brain and nervous system, so drowsiness and other side effects are common.

Most cough medicines are made up of active ingredients and flavorings added to a syrupy base. Some cough medicines contain active ingredients that work against each other, such as expectorants that produce phlegm and antitussives to suppress the body's ability to cough it up. A person must carefully read the label and choose a cough medicine that treats the kind of cough one has. Using the wrong type of cough medicine could cause the condition to worsen. If a cough lasts longer than two days or symptoms such as fever or blood in the phlegm are present, a physician should be consulted immediately.

Because many cough and cold remedies contain antihistamines, users should be certain that they are not taking another product containing antihistamines at the same time. Furthermore, cough and cold medicines should not be taken with tranquilizers or sedatives or for more than seven days. Sufferers of asthma, emphysema, glaucoma, heart disease, high blood pressure, or thyroid disease should avoid using these drugs. People with diabetes need to choose a sugar-free product. Most cold and cough remedies offer specific formulas for both adults and children.

User Contributions:

Comment about this article, ask questions, or add new information about this topic:


Disclaimer
The Content is not intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of Content found on the Website.